Ohio, 2016Winter Weather in Ohio, December 16 to 17, 2016
December 16 to 17, 2016 · NWS ILN · 11 events in 11 counties and zones
A surface low pressure system tracked northeast through the Ohio Valley, on Friday December 16th. The region had been in a cold snap in which temperatures in the single digits were observed for several overnight periods, and daytime highs remained below freezing.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure system tracked northeast through the Ohio Valley, on Friday December 16th. The region had been in a cold snap in which temperatures in the single digits were observed for several overnight periods, and daytime highs remained below freezing. When rain overspread the region Friday night, it froze on contact.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 16, 6:58 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 16, 6:58 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
658 PM EST Fri Dec 16 2016
.SYNOPSIS...
Much warmer air will surge back into the region tonight and
Saturday as warm front lifts north across the Ohio Valley. Low
pressure and a cold front is then expected to cross the Great
Lakes and Ohio Valley late Saturday into Sunday morning, returning
cold air back to the area. Cold and dry weather will persist with
high pressure for the beginning of next.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A s/wv in a southwest flow aloft is expected to ripple northeast
across the Great Lakes and Ohio Valley tonight into Saturday
morning. As this occurs, a strong low level jet, around 70 knots
at 850 mb, will push northeast into the Ohio Valley. A surface
warm front will also be on the low level jet/s heels. With strong
moist ascent developing over a very cold airmass that has been in
place the last several days, the stage is set for a period of
wintry weather. Precipitation will rapidly develop from west to
east late this evening into the overnight hours. Much warmer air
will surge northeast above the colder surface, resulting in mainly
freezing rain. The exception will be across our northern zones
where a brief period of sleet and snow will occur, resulting in
minor accumulations less than an inch. Freezing rain advisories
will continue for much of the region overnight, with a SPS along
and south of the Ohio River. The heaviest qpf is expected across
the north, especially in the central Ohio area. Although
temperatures will climb above freezing from south to north
overnight, generous end times to the advisories have been
maintained given the uncertainty on how fast cold surfaces will
respond to warming temperatures versus the ambient air. This is
the case where freezing precipitation may continue on these
surfaces despite air temperatures around 35 degrees. Air
temperatures of 36 degrees and above along with dewpoints 32
degrees or above were used as a proxy to change over the freezing
rain/rain mix to all freezing rain. Less than a tenth of an inch
of ice is expected across the south, with one to two tenths across
the north, with central Ohio likely seeing the most. A non-diurnal
temperature trend was used for the lows tonight.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Air temperatures and surface temperatures will continue to warm on
Saturday as a warm front lifts north of the area. Stratiform
precipitation will transition over to a showery regime as the
airmass becomes warmer and slightly unstable. Have maintained
likely or categorical pops on Saturday, although the precipitation
may be on the light side give a lack of strong forcing mechanism
for much of the day. Highs by days end should range from the mid
40s northwest to around 60 along and south of the Ohio River.
Models continue to be in decent agreement with embedded energy and
a large scale mid level trough to push east through the Great
Lakes Saturday night into Sunday. As this occurs, low pressure and
a cold front will cross our region. Stronger low level forcing in
a developing low level jet will occur along and ahead of the cold
front, which may bring some moderate rainfall across our
east/southeast, along with a rumble of thunder. Cold air will
filter in behind the front as it crosses the region Saturday
night. Models continue to indicate that the colder surface air
will push much faster into the region than warmer air aloft,
leaving the door open for a transition of freezing rain and snow
before all snow as the precipitation tapers off by Sunday
morning. For now, looks like less than a tenth of ice accumulation
will be possible, mainly west, with less than an inch of snow.
On Sunday, snow ends during the morning, while skies remain mostly
cloudy. Colder air will funnel into the region, resulting in a
non-diurnal temperature trend.
For Sunday night, surface high pressure will build into the Ohio
Valley as skies become mostly clear. Single digits and teens can
be expected by sunrise Monday morning.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Monday starts with a large area of high pressure in the Midwest that
settles into the Ohio Valley overnight. Return southerly flow is
found in the region for Tuesday and the center of the high will
slowly meander south towards the Tennessee Valley and along the
spine of the Appalachians through daybreak Wednesday. After this,
the southerly flow will be found until low pressure develops over
the upper Midwest Wednesday night and tracks to the Great Lakes
Thursday underneath a strong upper level low.
Differences in the strength, orientation, and placement of the upper
low for Wednesday night into Thursday determines whether any wintry
weather hits the region or if there is enough solar insolation to
change things to rain during daylight hours. At this juncture in the
forecast, split the difference and just called it a chance of rain
or snow.
Zonal flow sets up behind the upper low for the end of the week and
a surface ridge moves east, permitting warm air to infiltrate the
Ohio Valley for the end of the week.
After a cool start in the 20s for highs Monday, highs will settle in
to within a few degrees of 40 for the rest of the extended. Lows in
the teens Monday night will warm to the lower 20s Tuesday night and
then upper 20s to low 30s for the end of the week.
OUTLOOK...MVFR/IFR conditions possible through Sunday. Strong
gusty winds will be possible Saturday and again Sunday.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Did not make many wholesale changes to the forecast as the system
still has to develop in order for it to evolve into what will
likely be a messy situation. Main changes from previous forecast
were to remove the 65kt llws in favor of 40-45kt at 2kft Saturday
later morning and early afternoon. NAM and GFS are just not
showing those stronger winds at 2kft with the latest runs, and the
higher lljets typically occur overnight with the decoupling of the
surface, not daytime hours. Next change in forecast was to
slightly improve LIFR cigs to IFR late in the day as the cold
front approaches and winds shift more westerly towards 0z Sunday.
Expect a slight improvement in vsbys but IFR conditions will be
the best case scenario later in the day after evolving from the
LIFR mess earlier in the morning.
Previous discussion and still current thinking on the system has
strong WAA overnight tapping gulf moisture and surging through the
Ohio Valley. Precip start time still looks to be a few hours from
now but most of the region and taf sites will actively be seeing
FZRA by 4-5z. Surface temps will keep FZRA as the ptype until the
warm air finally mixes down enough and scours out the entrenched
cold air. The warmer rain will likely help increase surface
temperatures, especially in the heavier showers towards daybreak.
Advisories and even TAF forecasts need to be pessimistic timing the
ending of FZ and changeover to plain RA early Saturday morning. A
9z change is expected around CVG/LUK, slightly later at ILN and
then around or after daybreak for DAY and then CMH/LCK. Gusty
winds look to subside late in the day.
OUTLOOK...MVFR/IFR conditions expected through Sunday night.
Gusty winds to 20 and 25kt will be re-introduced on Sunday in the
cold air surge behind the front.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Freezing Rain Advisory until 8 AM EST Saturday for OHZ070>072-
077>082-088.
Freezing Rain Advisory until noon EST Saturday for OHZ026-034-
035-042>046-051>056-060>065-073-074.
KY...Freezing Rain Advisory until 8 AM EST Saturday for KYZ091>093.
IN...Freezing Rain Advisory until 8 AM EST Saturday for INZ058-059-
066-073>075.
Freezing Rain Advisory until noon EST Saturday for INZ050.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman/Sites
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...FranksHazardous weather outlook, Dec 16, 3:58 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EST FRI DEC 16 2016
INZ050-OHZ026-034-035-042>046-051>056-060>065-073-074-171200-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
358 PM EST FRI DEC 16 2016
...FREEZING RAIN ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
A WINTRY MIX WILL BE POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING
AS COLDER AIR FILTERS BACK INTO THE REGION. LIGHT ICE
ACCUMULATIONS WILL BE POSSIBLE ALONG WITH LESS THAN AN INCH OF
SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
INZ080-KYZ089-090-094>100-171200-
SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-
358 PM EST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY AND NORTHERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A PERIOD OF FREEZING RAIN IS EXPECTED FROM LATE EVENING INTO THE
EARLY MORNING HOURS OF SATURDAY. THIS WILL RESULT IN A LIGHT GLAZE
OF ICE, WHICH MAY POSE SOME TRAVEL ISSUES ON UNTREATED SURFACES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A WINTRY MIX WILL BE POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING
AS COLDER AIR FILTERS BACK INTO THE REGION. LIGHT ICE ACCUMULATIONS
WILL BE POSSIBLE ALONG WITH LESS THAN AN INCH OF SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
INZ058-059-066-073>075-KYZ091>093-OHZ070>072-077>082-088-171200-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-KENTON-
CAMPBELL-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
358 PM EST FRI DEC 16 2016
...FREEZING RAIN ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
A WINTRY MIX WILL BE POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING
AS COLDER AIR FILTERS BACK INTO THE REGION. LIGHT ICE
ACCUMULATIONS WILL BE POSSIBLE ALONG WITH LESS THAN AN INCH OF
SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Dec 16, 3:44 PM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
344 PM EST Fri Dec 16 2016
INZ080-KYZ089-090-094>100-170700-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-
Including the cities of...Vevay...Carrollton...Warsaw...Owenton...
Williamstown...Crittenden...Dry Ridge...Falmouth...Butler...
Augusta...Brooksville...Mount Olivet...Maysville...Vanceburg...
Tollesboro
344 PM EST Fri Dec 16 2016
...ICY CONDITIONS POSSIBLE TONIGHT...
A period of freezing rain is expected to occur along and south of
the Ohio River late this evening into the early morning hours of
Saturday. This will result in a light glaze of ice, especially on
untreated roadways. As temperatures rise sufficiently above
freezing, the freezing rain will become rain.
If you are traveling overnight, be prepared for the possibility
of slick conditions.
Winter Weather, Mercer
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Social Media
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
A report from Maria Stein indicated that a quarter inch of ice had accrued on some surfaces.
Winter Weather, Logan
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
The observer north of Huntsville measured 0.24 inches of ice accrual on some surfaces.
Winter Weather, Champaign
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Champaign forecast zone
- Reported by
- Social Media
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
A social media post indicated that 0.12 inches of ice accrued on some surfaces in Urbana.
Winter Weather, Union
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Union forecast zone
- Reported by
- Social Media
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
A social media post indicated that 0.12 inches of ice accrued on surfaces in Milford Center.
Winter Weather, Montgomery
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
The Dayton airport measured 0.14 inches of ice accrual, while the Wright Brothers airport measured 0.11 inches.
Winter Weather, Franklin
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
A spotter west of the OSU airport reported 0.3 inches if ice, while another in Dublin reported a quarter inch. The Columbus airport measured 0.17 inches of ice accrual. A television station east of Upper Arlington measured 0.11 inches of ice.
Winter Weather, Licking
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Licking forecast zone
- Reported by
- ASOS
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
The ASOS at the Newark-Heath airport measured 0.27 inches of ice accrual.
Winter Weather, Fairfield
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Fairfield forecast zone
- Reported by
- ASOS
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
The ASOS at the Lancaster airport measured 0.17 inches of ice accrual.
Winter Weather, Hocking
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Hocking forecast zone
- Reported by
- Public
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
A report from Laurelville indicated that 0.11 inches of ice accrued on some surfaces.
Winter Weather, Clinton
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- ASOS
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
The Wilmington airport measured 0.09 inches of ice accrual, while the NWS office measured 0.07 inches.
Winter Weather, Butler
- When
- December 16, 9:00 PM EST to December 17, 8:00 AM EST
- Where
- Butler forecast zone
- Reported by
- ASOS
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
The Hamilton airport measured 0.05 inches of ice accrual.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, December 16, 20163 deaths · 10 injured · $500,000 · 5 events
- Winter Weather in Indiana, December 16 to 17, 20163 deaths · 3 events
- Winter Storm and Winter Weather in Wisconsin, December 16 to 18, 20162 deaths · 20 events
- Winter Weather in Kansas, December 16, 20162 deaths · 2 events
- Winter Weather in Illinois, December 16 to 17, 20161 death · 3 events
- Winter Weather in Kansas, December 16, 20161 injured · $100,000 · 1 event
- High Wind and Winter Weather in Nevada, December 16, 20161 injured · $30,000 · 59 kt wind · 4 events
- Winter Storm in Wyoming, December 16 to 17, 201626 events
- Winter Storm and Winter Weather in South Dakota, December 16 to 17, 201624 events
- Extreme Cold in South Dakota, December 16 to 18, 201624 events
- High Wind in New Mexico, December 16 to 17, 2016$20,000 · 96 kt wind · 8 events
- Wildfire in Texas, December 16 to 17, 2016$26,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671145, 671146, 671147, 671149, 671151, 671153, 671154, 671155, 671157, 671158, 671159.